Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 12, 2022, 4:24 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 4:24 PM EDT (20:24 UTC)
- Expired
- Jul 12, 2022, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:25 PM EDT | FLASH FLOOD | Saint Albans, WV | HIGH WATER AT HUDSON STREET AND KANAWHA TERRACE. |
| Jul 12, 4:29 PM EDT | FLASH FLOOD | 1 Sw Saint Albans, WV | STREET/ROAD FLOODING. |
| Jul 12, 4:44 PM EDT | FLASH FLOOD | Tornado, WV | HIGH WATER AT EUCLID DRIVE AND SMITH CREEK ROAD. |
| Jul 12, 5:13 PM EDT | FLASH FLOOD | Charleston, WV | HIGH WATER AT THE 98 MM ON I-77 NB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
389
WGUS51 KRLX 122024
FFWRLX
WVC039-043-079-122330-
/O.NEW.KRLX.FF.W.0038.220712T2024Z-220712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
424 PM EDT Tue Jul 12 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Kanawha County in central West Virginia...
Northeastern Lincoln County in central West Virginia...
Southern Putnam County in western West Virginia...
* Until 730 PM EDT.
* At 424 PM EDT, Emergency Management and NWS employees reported
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1.5 inches are possible in the warned area. Flash flooding
is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Poca, Institute, Cross Lanes, Tornado and
Alum Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3831 8209 3835 8211 3836 8211 3836 8210
3839 8192 3840 8189 3846 8177 3851 8178
3852 8161 3848 8153 3838 8153 3828 8172
3828 8199
FLASH FLOOD...OBSERVED
$$
Kredensor2 follow-up statements
908
WGUS71 KRLX 122239
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
639 PM EDT Tue Jul 12 2022
WVC039-043-079-122330-
/O.CON.KRLX.FF.W.0038.000000T0000Z-220712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Lincoln WV-Putnam WV-
639 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS
EVENING FOR NORTHWESTERN KANAWHA, NORTHEASTERN LINCOLN AND SOUTHERN
PUTNAM COUNTIES...
At 639 PM EDT, Emergency management reported ongoing flooding in
multiple locations across the warning area. Between 1 and 2 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch
are possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Poca, Institute, Cross Lanes, Tornado and
Alum Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3831 8209 3835 8211 3836 8211 3836 8210
3839 8192 3840 8189 3846 8177 3851 8178
3852 8161 3848 8153 3838 8153 3828 8172
3828 8199
FLASH FLOOD...OBSERVED
$$
Kredensor961
WGUS71 KRLX 122329
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
729 PM EDT Tue Jul 12 2022
WVC039-043-079-122339-
/O.EXP.KRLX.FF.W.0038.000000T0000Z-220712T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-Lincoln WV-Putnam WV-
729 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT THIS EVENING FOR
NORTHWESTERN KANAWHA, NORTHEASTERN LINCOLN AND SOUTHERN PUTNAM
COUNTIES...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose an imminent threat. Please continue to
heed remaining road closures.
LAT...LON 3831 8209 3835 8211 3836 8211 3836 8210
3839 8192 3840 8189 3846 8177 3851 8178
3852 8161 3848 8153 3838 8153 3828 8172
3828 8199
$$
KredensorWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:25 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 PM EDT Tue Jul 12 2022 .SYNOPSIS... A cold front brings showers/storms through this evening. High pressure yields drier conditions Wednesday through Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 225 PM Tuesday... Cold front will continue to work southeastward across our region into the evening with scattered to numerous showers and thunderstorms continuing to develop in advance the front. Storms have so far favored our northern counties where better shear exists with the cells on the more southern end of the developing line remaining weak. Models soundings show a capping inversion aloft that is shown to weaken through time, so storms should intensify as they continue to work eastward deeper into our CWA, coincident with peak heating. Despite less shear over our southern CWA, DCAPE suggests severe wind potential. Due to these factors, Severe Thunderstorm Watch has been issued for most of our WV counties through 10 pm this evening. The front hangs up a tad over our far southern counties into the evening and a few showers may linger down there throughout the night. Otherwise, fog and low clouds will develop overnight into Wednesday morning with patchy dense fog likely. High pressure wedges into the region on Wednesday with the now stalled front residing just to our south necessitating a small PoP over our far southern counties. An upper level trough will also be swinging across the Great Lakes and upper Ohio Valley late in the day and this my fuel a rogue shower or storm across our far northwest counties during the afternoon. Otherwise, it will be a pleasant day with comfortable humidity. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 1215 PM Tuesday... In the wake of the cold front from Tuesday night, showers will remain a possibility to our south for the rest of Wednesday along VA and southeast WV due to parallel flow along the boundary. This is courtesy of an upper level long wave trough keeping the feature relatively quasi-stationary along that region. This upper level feature will also promote slight chances of rain where the region of greatest divergence aloft and rising motion will exist across northwestern Ohio Valley through Wednesday. The upper level trough hangs around for Thursday, but models keep us dry due to surface high pressure moving in although we cannot rule out the possibility of an isolated shower or two somewhere across the area, especially during peak heating hours as well as lifting potential from the upper trough. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 1215 PM Tuesday... The aforementioned upper level trough stays around for Friday, but models hint at the area remaining dry with surface high pressure continuing to maintain itself over the area. By Saturday, lower heights and a few disturbances push into the area and will start to spread chances for showers and storms over the weekend, mainly staring on Sunday. This will ensure an active weather pattern going into the new work week as another long wave trough parks across the region reinforcing unsettled weather. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Line of thunderstorms should continue to congeal along and to the east of the Ohio River and then move to the southeast across most terminals this afternoon into the evening. Thunderstorms will contain brief IFR conditions, heavy downpours, gusty winds and perhaps some small hail. Fog and/or stratus will develop overnight with IFR or lower conditions likely for most locations late tonight into early Wednesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Onset timing of rain and storms may vary. Timing and coverage of fog/stratus overnight may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR possible in fog Thursday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JZ NEAR TERM...ABE SHORT TERM...JZ LONG TERM...JZ AVIATION...ABE
Hazardous weather outlook, Jul 12, 4:52 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 AM EDT Tue Jul 12 2022 KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>034-039-040-515>526-130900- Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 452 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop along a front moving across from the north, peaking during the afternoon and evening. Storms may potentially become severe with gusty winds the main threat. Stronger cells may also produce locally heavy rainfall that could cause water issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-130900- Perry-Morgan- 452 AM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 4:09 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 E TEAYS VALLEY 38.45N 81.90W
07/12/2022 E0.75 INCH PUTNAM WV TRAINED SPOTTER
&&Local storm report, Jul 12, 4:12 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM FLASH FLOOD 1 W TEAYS VALLEY 38.45N 81.94W
07/12/2022 PUTNAM WV NWS EMPLOYEE
TEAYS VALLEY ROAD CLOSED DUE TO FLASH
FLOODING NEAR BP STATION.
&&
ABELocal storm report, Jul 12, 4:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 1 SW INSTITUTE 38.38N 81.78W
07/12/2022 KANAWHA WV 911 CALL CENTER
2 TREES DOWN IN THE AREA.
&&Local storm report, Jul 12, 4:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 3 E TORNADO 38.34N 81.81W
07/12/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN. TIME IS RADAR ESTIMATE.
&&Special weather statement, Jul 12, 4:19 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
419 PM EDT Tue Jul 12 2022
OHZ085-WVZ008-009-016-017-122045-
Meigs OH-Jackson WV-Roane WV-Wirt WV-Wood WV-
419 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of east central Meigs,
Wirt, northwestern Roane, northeastern Jackson and southwestern Wood
Counties through 445 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forked Run State Park, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Forked Run State Park, Reedy, Portland, Lucille, Peewee,
Belleville, Reedsville, Morristown, Rockport and Palestine.
This includes Interstate 77 in West Virginia between mile markers 149
and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central West Virginia.
&&
LAT...LON 3901 8186 3918 8180 3912 8130 3886 8139
TIME...MOT...LOC 2018Z 284DEG 26KT 3908 8174
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ABELocal storm report, Jul 12, 4:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SSW SOUTH CHARLESTON 38.31N 81.72W
07/12/2022 U0.50 INCH KANAWHA WV NWS EMPLOYEE
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:30 PM EDT | Special Weather Statement | RLX | Pleasants | 30 min |
| Jul 12, 12:59 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| Jul 12, 1:33 PM EDT | Special Weather Statement | RLX | Doddridge | 27 min |
| Jul 12, 1:57 PM EDT | Special Weather Statement | RLX | Harrison, Taylor | 33 min |
| Jul 12, 2:02 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 28 min |
| Jul 12, 2:28 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 32 min |
| Jul 12, 2:33 PM EDT | Special Weather Statement | RLX | Cabell | 27 min |
| Jul 12, 2:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 29 min |
| Jul 12, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Kanawha, Mason, Putnam | 29 min |
| Jul 12, 3:31 PM EDT | Special Weather Statement | RLX | Wayne | 29 min |
| Jul 12, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Roane | 29 min |
| Jul 12, 3:49 PM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Wood | 26 min |
| Jul 12, 3:59 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam | 3 hr |
| Jul 12, 4:10 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Clay, Kanawha, Lincoln, Putnam | 35 min |
| Jul 12, 4:19 PM EDT | Special Weather Statement | RLX | Wirt | 26 min |
| Jul 12, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Nicholas | 23 min |
| Jul 12, 4:56 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 34 min |
| Jul 12, 5:03 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Nicholas, Raleigh | 27 min |
| Jul 12, 5:26 PM EDT | Special Weather Statement | RLX | Pocahontas | 34 min |
| Jul 12, 5:31 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 29 min |
| Jul 12, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas, Raleigh | 25 min |
| Jul 12, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh, Wyoming | 31 min |
| Jul 12, 6:20 PM EDT | Special Weather Statement | RLX | Summers | 25 min |
| Jul 12, 6:26 PM EDT | Special Weather Statement | RLX | Putnam | 34 min |
| Jul 12, 6:47 PM EDT | Flash Flood Warning | RLX | Fayette, Raleigh | 3 hr |
| Jul 12, 7:09 PM EDT | Special Weather Statement | RLX | McDowell | 36 min |
| Jul 12, 7:48 PM EDT | Special Weather Statement | RLX | McDowell | 42 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.